COPD acute exacerbation tied to increased risk of CV events
An acute exacerbation of chronic obstructive pulmonary disease (AECOPD) is associated with an increased risk of subsequent cardiovascular (CV) events, especially during the first 30 days after AECOPD, in patients with a history of or at-risk of CV disease, according to a post hoc analysis of the SUMMIT* trial presented at the ATS Conference 2017 in Washington, DC, US.
“Clinicians should have heightened vigilance for CV events following AECOPD,” said lead author Dr Ken Kunisaki, associate professor of medicine at the University of Minnesota and Minneapolis Veterans Affairs Health Care System in Minneapolis, Minnesota, US.
Following an AECOPD, the risk of CV events─defined as a composite of CV death, stroke, myocardial infarction, unstable angina, and transient ischaemic attack─was significantly increased compared with periods without an AECOPD. [ATS 2017, abstract 5060]
The increase was the greatest in the first 30 days after an AECOPD (hazard ratio [HR], 3.8, 95 percent [CI], 2.7–5.5), followed by the period between 31 days to 1 year following an AECOPD (HR, 1.8, 95 percent [CI], 1.5–2.3), and became insignificant beyond 1 year after AECOPD (HR, 1.1, 95 percent [CI], 0.8–1.6), after controlling for known CV disease [CVD] risk factors.
“One theory for why this happens is that COPD triggers inflammation and that, in turn, leads to CVD,” proposed Kunisaki.
The study enrolled 16,485 participants (aged 40–80 years) with FEV1** of 50–70 percent predicted and FEV1/FVC*** <70 percent, who were current or former smokers and had CVD or a number of risk factors for CVD.
Following the findings of the study, the researchers called for future studies to explore the possible interventions that could reduce the risk of CV events after an AECOPD.
“One approach might be to study currently used cardiac medications, such as antiplatelet agents, statins and/or beta-blockers immediately following COPD exacerbations,” suggested Kunisaki. “Another approach might be to use experimental drugs that specifically reduce inflammation.”
He also urged COPD patients who have recently experienced an exacerbation to monitor for symptoms of heart attack (eg, chest pain and abrupt deterioration in shortness of breath) and stroke (eg, limb weakness in one side of the body, sudden blurred vision, and trouble speaking clearly), and to seek immediate care should the need arises.
According to the researchers, it remains unclear whether the same association between COPD exacerbations and CVD risk applies to patients who had no CVD or who had lower risk of CVD.